Hail, McPherson
- When
- May 4, 7:10 PM CST
- Where
- McPherson County, 12.94 mi W of Tryon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.560, -101.220
Public reported hail ranging in size from pennies to quarters at this location.
As a cold front approached western Nebraska on the afternoon of May 4th, thunderstorms developed in portions of north central Nebraska and the western Nebraska Sandhills. As activity progressed east into the evening hours, severe storms produced hail up to quarter size west of Tryon in McPherson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
As a cold front approached western Nebraska on the afternoon of May 4th, thunderstorms developed in portions of north central Nebraska and the western Nebraska Sandhills. As activity progressed east into the evening hours, severe storms produced hail up to quarter size west of Tryon in McPherson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 4, 5:48 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 648 PM CDT Thu May 4 2023 ...UPDATED AVIATION FORECAST DISCUSSION... .SYNOPSIS... Issued at 340 PM CDT Thu May 4 2023 Key Messages: - Rain chances and the chance for any stronger thunderstorm activity will be the focus the next couple of days. - Next week's weather will hinge on how an upper trough evolves across the western CONUS. Models have been struggling with the overall evolution and associated downstream weather conditions. && .SHORT TERM...(This evening through Friday night) Issued at 340 PM CDT Thu May 4 2023 Decent moisture has advected northward from the Gulf into the Central and Southern Plains. PWATS range from about 0.8" across our area to over 1.5" in OK southward into TX. Surface dew points have risen into the lower and mid 50s across the local area, with the richer 60s to near 70F dew points confined to OK and especially TX. A gradual increase in moisture will continue as general southerly low-level flow remains in place through Friday. This increase in moisture will lead to some decent rain chances especially Friday night. The increase in moisture combined with daytime heating has created some decent surface based CAPE values this afternoon. Mid-level lapse rates are decently steep aiding in the instability. Shear is another story. Flow aloft is very weak (5-10 kts) up through about 400mb. As far as a focus for convective development, a weak, nearly stationary front across northern Nebraska will serve as the focus. Again, with such weak shear, expect any updraft to be . The environment does support strong gusty winds (DCAPE near 1000 J/KG) with any cell, and a lesser chance for mostly small hail. It is possible that a small cold pool could materialize this evening with a cluster of storms sagging southward into the southern Sandhills. A better chance for more widespread shower/thunder activity will come Friday night. A shortwave disturbance will approach the area later Friday afternoon. Surface low pressure will deepen across eastern CO as this occurs. Southeast low-level flow will increase downstream east of the low across KS into NE. This will help maintain and advect low-level moisture westward into the High Plains by late afternoon. Expect high based convection to first develop across the Front Range late Friday afternoon. This activity should grow upstream Friday night with support from the shortwave and increasing downstream H85 low-level jet. Appears some decent rainfall may occur in addition to the threat of a few strong or perhaps severe storms given strengthening southwest flow aloft. .LONG TERM...(Saturday through Thursday) Issued at 340 PM CDT Thu May 4 2023 A warm weather pattern looks to develop this weekend and continue into next week. Subtle upper level riding aloft looks to persist through the middle of next week. Low-level moisture will continue to linger and at least a slight chance for a few showers/storms will be possible. Later next week models have been struggling with the evolution of an upper level trough across the western CONUS. The latest runs of the GFS and ECMWF look favorable for a possible deeper trough an active downstream convective activity across the Plains in a warm, moist and unstable environment. Will continue to monitor. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 630 PM CDT Thu May 4 2023 Scattered thunderstorms have begun to develop across the Panhandle into portions of western and north central Nebraska. The primary threats with these thunderstorms are gusty winds and frequent lightning. Confidence is moderate on direct impacts to KLBF and KVTN terminals, thus covered with a VCTS for a brief time through the early overnight hours. The coverage for these scattered thunderstorms will diminish after 09Z Friday with only a brief lull in thunderstorm chances before additional thunderstorms develop Friday evening. Stratus will move in behind the exiting thunderstorms early Friday morning bringing MVFR conditions to much of western and north central Nebraska, including the KLBF and KVTN terminals. The potential for IFR ceilings exists across the northern Sandhills, potentially impacting the KVTN terminal. Confidence is moderate in regards to the extent of the IFR ceilings, thus included a TEMPO from 12Z to 15Z on Friday for KVTN terminal. Future refinements are likely with the next TAF issuance. The stratus will begin to gradually push northeast early Friday morning, bringing a return to VFR conditions for southwestern into portions of south central Nebraska, including KLBF terminal. However, the stratus will persist across the northern Sandhills into portions of north central Nebraska (including KVTN, KGRN, KONL terminals) with MVFR ceilings continuing through the end of the TAF period. Shower and thunderstorm chances return again Friday evening, some of which may be severe. Strong winds, hail, and frequent lightning are all possible with Friday evening's storms. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Taylor SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 305 PM CDT Thu May 4 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-052015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 305 PM CDT Thu May 4 2023 /205 PM MDT Thu May 4 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Afternoon and Tonight. Isolated to scattered thunderstorms will be possible this afternoon and evening. A few could become strong to severe. Hail up to one inch diameter and wind gusts up to 60 mph are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated to scattered thunderstorms will also be possible Friday afternoon into Friday night across most of western and north central Nebraska. A few could be strong to severe. Hail up to one inch diameter and wind gusts up to 60 mph are possible with the strongest storms. Chances for isolated to scattered thunderstorms will continue across the area Saturday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service North Platte NE
731 PM CDT Thu May 4 2023
NEZ005-008-025-026-050100-
Brown NE-Eastern Cherry NE-Blaine NE-Thomas NE-
731 PM CDT Thu May 4 2023
...Strong thunderstorms will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 800 PM CDT...
At 731 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Elsmere to near Purdum to
7 miles northeast of Thedford. Movement was southeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Elsmere, Purdum, Natwick, Willow Lake State Wildlife Management Area,
Long Lake State Wildlife Management Area and Koshopah.
This includes the following highways...
Highway 2 between mile markers 215 and 219.
Highway 83 between mile markers 155 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4218 9988 4198 10015 4193 10047 4210 10056
4234 10004
TIME...MOT...LOC 0031Z 333DEG 6KT 4224 10008 4211 10025 4207 10049
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SporerPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT THU MAY 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL BASSETT 42.58N 99.54W
05/04/2023 E0.50 INCH ROCK NE PUBLIC
HALF INCH SIZE HAIL COVERING THE GROUND.
WIND GUSTS ESTIMATED AT 40MPH.
&&Special Weather Statement
National Weather Service North Platte NE
744 PM CDT Thu May 4 2023
NEZ035-036-050130-
Arthur NE-McPherson NE-
744 PM CDT Thu May 4 2023
...A strong thunderstorm will impact portions of east central Arthur
and western McPherson Counties through 830 PM CDT/730 PM MDT/...
At 743 PM CDT/643 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Swan Lake, or 18 miles west of
Tryon, moving south at 5 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bucktail Lake, Sand Beach Lake, Flatts, Big Lamunyon Flats, Diamond
Bar Lake, Bucktail and Schnick Lake.
This includes Highway 92 between mile markers 178 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4171 10139 4170 10115 4146 10113 4149 10148
TIME...MOT...LOC 0043Z 006DEG 5KT 4163 10129
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
746 PM CDT Thu May 4 2023
NEZ009-010-027-028-050130-
Loup NE-Holt NE-Garfield NE-Rock NE-
746 PM CDT Thu May 4 2023
...Strong thunderstorms will impact portions of southeastern Rock,
northeastern Loup, northwestern Garfield and southern Holt Counties
through 830 PM CDT...
At 746 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Verdigre to 8 miles southwest
of O'Neill to 9 miles southeast of Rose. Movement was east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
O'neill, O'Neill, Chambers, Page, Amelia, Rose, Inman, Emmet,
Opportunity and Carson Lake.
This includes the following highways...
Highway 183 between mile markers 149 and 154.
Highway 20 between mile markers 297 and 324.
Highway 281 between mile markers 167 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4194 9925 4214 9962 4268 9843 4267 9831
4237 9830
TIME...MOT...LOC 0046Z 276DEG 9KT 4257 9827 4241 9880 4210 9936
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
804 PM CDT Thu May 4 2023
NEZ005-008-025-026-050145-
Brown NE-Eastern Cherry NE-Blaine NE-Thomas NE-
804 PM CDT Thu May 4 2023
...Strong thunderstorms will impact portions of southeastern Cherry,
southwestern Brown, northwestern Blaine and northeastern Thomas
Counties through 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elsmere to near Purdum to near Thedford.
Movement was south at 5 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Halsey, Elsmere, Purdum, Hawley Flats, Natwick and Koshopah.
This includes the following highways...
Highway 2 between mile markers 213 and 232.
Highway 83 between mile markers 149 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4198 9995 4184 10023 4182 10050 4207 10058
4210 10037 4220 10016
TIME...MOT...LOC 0104Z 339DEG 6KT 4213 10018 4204 10034 4204 10053
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
807 PM CDT Thu May 4 2023
NEZ008>010-026-050145-
Brown NE-Holt NE-Rock NE-Blaine NE-
807 PM CDT Thu May 4 2023
...Strong thunderstorms will impact portions of central Rock,
southeastern Brown, west central Holt and northern Blaine Counties
through 845 PM CDT...
At 807 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Newport to 15 miles northeast of Elsmere.
Movement was southeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Raven, Duff, Pony Lake, Sybrant, Jones Lake, Twin Lakes State
Wildlife Management Area and Johnsons Corner.
This includes the following highways...
Highway 183 between mile markers 155 and 176.
Highway 20 between mile markers 273 and 276.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4248 9888 4205 9979 4227 10007 4261 9924
TIME...MOT...LOC 0107Z 304DEG 11KT 4254 9926 4227 9991
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SporerThe North Platte radar (KLNX), 69 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
1 hail. Local standard time, as filed.
Public reported hail ranging in size from pennies to quarters at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096082.